Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Sioux Falls, SD

May 19, 2004O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2004, 3:59 PM CDT for O'Brien County, Iowa. It was in force for 46 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2004, 3:59 PM CDT (20:59 UTC)
Expired
May 19, 2004, 4:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:13 PM CDTHAIL 1Primghar, A
May 19, 4:13 PM CDTHAIL 1Primghar, A
May 19, 4:13 PM CDTHAIL 1Primghar, A
May 19, 4:13 PM CDTHAIL 1Primghar, A
May 19, 4:13 PM CDTHAIL 1Primghar, A
May 19, 4:15 PM CDTHAIL 1Primghar, A
May 19, 4:15 PM CDTHAIL 1Primghar, A
May 19, 4:15 PM CDTHAIL 1Primghar, A
May 19, 4:15 PM CDTHAIL 1Primghar, A
May 19, 4:15 PM CDTHAIL 1Primghar, A
May 19, 4:18 PM CDTHAIL 1.25Primghar, A
May 19, 4:18 PM CDTHAIL 1.25Primghar, A
May 19, 4:18 PM CDTHAIL 1.25Primghar, A
May 19, 4:18 PM CDTHAIL 1.25Primghar, A

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KFSD 192059
SVRFSD
IAC141-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 445 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.      
  THIS STORM WAS LOCATED NORTHWEST OF PAULLINA...OR ABOUT 16 MILES   
  EAST OF ORANGE CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRIMGHAR...SANBORN AROUND 410 PM CDT
  SUTHERLAND AROUND 415 PM CDT
  HARTLEY AROUND 425 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4318 9587 4292 9586 4292 9541 4317 9541

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM CDT, 44 minutes earlier.

Area forecast discussion, May 19, 3:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED MAY 19 2004

.DISCUSSION...
MAIN PBLM THIS EVE IS WHERE TRW WILL FIRE UP. CURRENTLY TRW FIRING
UP ACRS NW IA ON NOSE LLJ. WUD EXPECT A FEW TRW TO ALSO FIRE UP
ALONG FNT TO THE W LATE THIS AFTN AS AIRMASS HEATS OUT AND BECOMES
UNSTABLE. THESE STORMS SHUD SPREAD EWD THIS EVE. DO NOT BELIEVE
ACTIVITY WL BE WIDESPREAD...BUT MAY BE MORE NUMEROUS ACRS NW IA AND
SW MN THIS EVE AS AIRMASS WL CONT TO BECOME MORE UNSTABLE. CURRENTLY
WATCH OUT FOR NW CWA AND WL PBLY SEE AT LEAST ANOTHER WATCH ISSUED.
ACTIVITY SHUD SHIFT EWD OUT OF CWA AROUND 05Z.

SHUD BE QUITE MOST OF THU...BUT AS FNT STALLS ACRS NEB AND IA...AND
AIRMASS HEATS OUT TO THE S...WUD EXPECT TRW TO BEGING TO FIRE UP
LATE AFTN NR BNDRY ACRS FAR SRN CWA AND THEN SPREAD NWD OVERNIGHT
WITH POT FOR SVR WX AND HEAVY RAINS. WUD PUT BEST POT FOR HVY RAINS
ACRS SW MN ATTM. PRECIP WL LINGER OVER NE CWA FRI MORN...BUT WITH
FNT IN AREA...MORE STORMS WL DEVELOP LATE AFTN AND CONT OVERNIGHT.
LOOKS LIKE SIMILAR PATTERN FOR SAT WITH AFNT AND NIGHT TIME STORMS.
LINGER CHC ERN CWA SUN MORN...WITH DRY WX REST OF DAY.

YET ANOTHER WAVE AND FNT MON CUD TRIGGER MORE STORMS AND HAVE KEPT
POPS GOING.

TEMPS WL BE TRICKY DPENDING ON WHAT SIDE OF FNT YOU ARE ON. SUX AND
NW IA SHUD BE WARMEST THRU SAT AS FNT WL LIKELY STALL IN THAT AREA.
FARHTER N COOLER TEMPS AND NELY FLOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 19, 12:00 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT WED MAY 19 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT APPROACHING FROM THE NORTHWEST...AND VERY UNSTABLE AIR
OVER THE AREA AHEAD OF THE FRONT...WILL BRING A POTENTIAL FOR SEVERE
THUNDERSTORMS OVER THE AREA THIS EVENING. LOW CLOUDS WILL LIMIT
HEATING AND PREVENT STORMS FROM DEVELOPING OVER MOST OF THE AREA
DURING THE DAY. HOWEVER...BY THE END OF THIS
AFTERNOON...THUNDERSTORMS COULD DEVELOP WEST OF THE JAMES RIVER IN
SOUTH DAKOTA. THESE STORMS WOULD THEN MOVE OVER THE REST OF THE AREA
THIS EVENING.

THE EXTENT OF THE AREA THAT WILL BE AFFECTED BY THUNDERSTORMS IS
STILL UNCERTAIN BECAUSE OF THE CLOUD COVER AND LIMITED HEATING.

LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE
POSSIBLE IF STORMS DEVELOP.

THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX OF
THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING WITH DAMAGING WINDS
BECOMING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT AND
INTO THE DAY ON FRIDAY. SEVERE WEATHER WILL BE POSSIBLE THROUGH
THE PERIOD AS WELL. AT THIS TIME IT IS TOO EARLY TO TELL THE
EXACT LOCATION AND MOST LIKELY TYPE OF SEVERE WEATHER. IN
ADDITION TO THE SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING
HEAVY RAINFALL WILL ALSO BE LIKELY THURSDAY NIGHT INTO FRIDAY
MORNING.

THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE IN
THE DAYS 4 THROUGH 7 TIME FRAME...SATURDAY THROUGH TUESDAY...AS A
NEARLY STATIONARY BOUNDARY CONTINUES TO BE IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM OVER SOUTHEAST SOUTH
DAKOTA.

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 19, 3:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
303 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             MERRILL                 42.72N 96.25W
05/19/2004  1.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0255 PM     HAIL             MERRILL                 42.72N 96.25W
05/19/2004  0.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0300 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0300 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0302 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

PS
Local storm report, May 19, 3:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             MERRILL                 42.72N 96.25W
05/19/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0308 PM     HAIL             4 NNE MARCUS            42.88N 95.78W
05/19/2004  0.75 INCH        CHEROKEE           IA   PUBLIC

0319 PM     HAIL             LE MARS                 42.79N 96.17W
05/19/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0316 PM     HAIL             3 N LE MARS             42.83N 96.17W
05/19/2004  0.88 INCH        PLYMOUTH           IA   LAW ENFORCEMENT

&&

PS
Local storm report, May 19, 3:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             4 NNE MARCUS            42.82N 95.81W
05/19/2004  0.75 INCH        CHEROKEE           IA   PUBLIC

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:45 PM CDTSevere Thunderstorm WarningFSDPlymouth45 min
May 19, 3:13 PM CDTSevere Thunderstorm WarningFSDCherokee32 min
May 19, 3:18 PM CDTSevere Thunderstorm WarningFSDO'Brien42 min
May 19, 3:26 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
May 19, 4:59 PM CDTSevere Thunderstorm WarningFSDDickinson31 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningFSDDickinson33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.